Nigerian Children Killed by Contaminated Teething Medicine

View larger map

What: A toxic chemical mixed into a teething medicine for babies has killed at least 84 children in Nigeria as of February 16, 2009. The children died after taking My Pikin Baby Teething Mixture, a syrup for teething pain, according to Nigeria’s Health Ministry. Health officials said that a batch of the medicine that went on in November contained diethylene glycol, an industrial solvent and an ingredient in antifreeze and brake fluid.

When: November 2008–February 2009

Where: Lagos, Nigeria

How: Reports indicate that the drug maker, Barewa Pharmaceuticals Ltd., obtained tainted ingredients from an unregistered chemical dealer.

Additional details

A batch of My Pikin Baby Teething Mixture that went on sale in November of 2008 was tainted with diethylene glycol, a chemical that can cause damage to the heart, kidneys and nervous system when ingested.

The Nigerian National Agency for Food and Drug Administration Control (NAFDAC) says that the chemical found its way into the teething mixture when the producer, Barewa Pharmaceuticals Ltd., obtained the tainted ingredient from an unregistered chemical dealer.

NAFDAC reported that the first affected child was taken for treatment on November 19, 2008 and pulled more than 5,000 bottles of My Pikin from the market soon thereafter. On November 26, 2008, NAFDAC shut down Barewa Pharmaceuticals.

The New York Times indicates that the mixture had an especially high concentration of the chemical, noting figures from the Nigerian Health Ministry that three-quarters of children made sick by the medicine had died. As of February 6, 2009, 111 children were affected.

As of February 11, 2009, 12 people have been arrested in connection with the contamination, including officials from Barewa Pharmaceuticals Ltd. and suspected illegal chemical makers. On February 20, 2009, a group unaffiliated with the government began taking the names of parents of the victims to assist them “in seeking legal redress.”

In 1990,109 Nigerian children died after taking medicine contaminated with a similar compound, reports the New York Times.

While there are no other known deaths related to My Pikin, the Times also reports that diethylene glycol has been linked to poisoning cases around the world, including a 2006 poisoning in Panama where 365 people died after ingesting tainted cough syrups, antihistamine tablets and calamine lotions manufactured in a government factory.

Diethylene glycol intoxication led to the creation of the United States Food and Drug Administration (FDA) after a manufacturer used the chemical as a solvent in Elixir Sulfanilamide in 1937. One hundred and five people died as a result of the contamination, which led to the passage of the 1938 Food, Drug and Cosmetic Act and the formation of the FDA.


Official statements:

"The death of any Nigerian child is a great loss to the nation," Nigerian Health Minister Babatunde Oshotimehin said in a statement. "The federal ministry of health sincerely regrets this painful incidence and sympathizes with the nation and the families directly affected."


Related sources:

Bad syrup kills Nigerian babies,” BBC News. November 26, 2008.

84 Children Are Killed by Medicine in Nigeria,” New York Times. February 6, 2009.

Nigeria: 84 children dead from teething formula,” Associated Press. February 6, 2009.

No New Cases of My Pikin Poisoning – NAFDAC,” Niger Tide Online, February 16, 2009.

Poisoned Teething Drug Arrests,” Sky News. February 11, 2009.

|


Want to get a summary of global counterfeit drug news emailed to you every week? Sign up for our email list!

 Email:


2014 Interchange Save the Date

The 5 Secrets Canadian Web Pharmacies Don't Want You To Know
Learn the secrets!


Track & Trace legislation
President Obama signed into law, on November 27, 2013, legislation to enhance the safety of the drug supply chain, which has seen a number of incidents in recent years threaten American patients.   Learn more>>


Get Breaking News

 

Youtube  Follow Us on Twitter Like us on Facebook Flickr Delicious Stumble Upon Tumblr

Drug Safety Alert

FDA Alert: Nova Products, Inc. Issues Voluntary Nationwide Recall of Dietary Supplements with Undeclared Active Pharmaceutical Ingredients (March 31)

counterfeit drug alerts to tweet Tweet this alert!

Counterfeit Drug Incident Encyclopedia

counterfeit drug incident encyclopedia banner